Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 28, 2019, 9:22 PM MST for Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2019, 9:22 PM MST (04:22 UTC)
- Expired
- Aug 28, 2019, 10:00 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2664 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 28, 4:30 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
430 PM MST Wed Aug 28 2019
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
Very hot temperatures are expected again today with portions of
south-central Arizona once again reaching excessive heat thresholds.
Yet another period of excessive heat is expected on Friday and
Saturday with most lower desert locations across seeing highs at or
above 110 degrees. Storm chances return to the higher terrain of
south-central Arizona again this afternoon and evening. Storm
chances may expand westward later in the holiday weekend with
isolated thunderstorms possibly even reaching southeast California.
&&
.DISCUSSION...
Latest streamline analysis indicates the center of the
mid-tropospheric anticyclone is centered just east of Yuma, which
places much of Arizona in a weak westerly flow. Across northern
Sonora, latest satellite imagery reveals a broad area of vorticity,
which is associated with cooler temperatures aloft across
southeastern Arizona. Morning CAMs indicate convection is expected
to be favored in these areas as well as along the Mogollon Rim and
higher terrain east of Phoenix late this afternoon.
Latest trends in the HRRR, local CAMs and HREF suggest a relatively
high likelihood of an outflow boundary propagating northwestward
through the Phoenix area this evening. The boundary should be
capable of producing 30 mph gusts which will likely generate at
least patchy blowing dust across Pinal and Maricopa Counties.
Official precipitation chances across the lower deserts remain on
the high end of guidance but generally less than 20 percent, mainly
owing to a pocket of warm air aloft and weak mid-level lapse rates
across central Arizona. Latest ACARS soundings indicate MLCAPE
between 500 and 1000 J/kg, along with 100-200 J/kg of CIN.
Consequently, it will generally take increasing moisture convergence
between the terrain-driven westerly flow and a strong outflow
boundary to overcome the inhibition.
Nevertheless, a few air mass thunderstorms even within the Phoenix
metro area cannot be ruled out, given the excessive heat, seasonably
high low-level dewpoints and subsequent instability. The Excessive
Heat Warning will expire this evening. With a high temperature most
likely reaching at least 110 deg in Phoenix, this will make 28 days
at or above 110 deg, moving this year into fourth place all-time.
&&
.PREVIOUS DISCUSSION...
Over the next several days, convective activity will generally fall
on the low-grade monsoon end of the spectrum. Most of the
thunderstorms that develop will focus across the high terrain east
of Phoenix or down into southeast Arizona in areas southeast of Casa
Grande. Models continue to depict occasional inverted trofs rotating
around the high, but the high itself remains rather strong each day
and centered across the central portions of the state; this tends to
shunt the disturbances/inverted trofs to the south and they track
mainly through northwest Mexico or far southern/southeast Arizona.
On Thursday, an increase in clouds/humidity from the east plus
slight weakening of the high and 850mb temps dropping to around 29C
support high temps falling below heat warning thresholds for one day.
Guidance has been very consistent lately in calling for the
excessive heat to quickly rebound Friday into Saturday. ECMPHX
ensemble guidance from the ECMWF actually calls for higher temps in
Phoenix Fri/Sat than the currently ongoing heat event. NAEFS
percentiles for 850mb temps keeps the 90+ percentile area going
across the central deserts again on Friday and Saturday, and 850mb
temps climb to near 31C by Saturday afternoon. With the high
centered to the west of Phoenix, a drier north/northeast steering
flow sets up and 500mb heights again reach or exceed 594dm. Surface
dewpoints over the lower deserts are forecast to fall in to the
upper 40s to low 50s during the afternoon hours. Everything supports
another bout of excessive heat and the Excessive Heat Warning that
was issued earlier for much of our lower deserts will continue. This
warning includes much of southwest Arizona and far southeast
California as well as south-central Arizona and the Phoenix area.
Operational as well as ensemble guidance continues to suggest that
better chances for monsoon activity will develop Sunday into the
early part of next week. The upper high finally shifts further to
the north and east and a deeper east to southeast steering flow sets
up that is able to import healthy amounts of moisture westward and
all the way into the southern California deserts. As such POPs
Sunday into Tuesday reflect conditions climbing into the moderate
grade with 10-20 percent POPs in the deserts and chance numbers over
the high terrain. One of the better chances may be Sunday afternoon
and evening as an inverted trof looks to be moving west and around
the high, increasing storm chances over the southern part of Arizona.
Of course, as clouds and humidity rise (along with potential for
actual rain and rain-cooled outflows) high temperatures will finally
drop off to near seasonal normal levels.
&&
.AVIATION...Updated at 2330 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Large forecast uncertainty into this evening is tied to maintenance
(or lack there of) of storms and outflows progressing north and west
from E/SE AZ. Moderate to high confidence exists that a better
defined boundary will progress into the Phoenix metro in the 03Z-05Z
time frame causing an abrupt wind shift some where between an
easterly and southerly direction. Lower confidence exists regarding
wind gust speeds and propagation of dust along this boundary where
lofted dust and a brief period of lower slantwise visibilities may
be the more common impact.
The lowest confidence exists with respect to the potential for TS to
be maintained or re-develop over/near terminal sites. Recent HRRR
iterations are probably most aggressive though even this output
generally only shows decaying storms. Chances of an actual TS within
a terminal footprint is probably only 10-20% at best. If storms can
form in the metro, resulting wind directions will become extremely
variable with stronger gusts potential for multiple wind shifts.
EVentually, a general easterly component should settle over
terminals beyond midnight as any activity wanes during the
overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns through Thursday afternoon under clear
skies. Some measure of southerly winds will be maintained with
potential for some variability at KIPL through the evening/overnight.
Gusty winds at KBLH should decrease during the evening with less
gusty character Thursday afternoon.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
The Monsoon High will migrate north of the area and towards the Four
Corners by early next week. This will result in an easterly flow,
which will be favorable for increasing relative humidities and at
least isolated storms each day, particularly across eastern Arizona.
Meanwhile, above normal temperatures are expected Saturday, though a
cooling trend is anticipated through the middle of next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ534-
537-538-540>546-548>551-553>556-559-560-562.
Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
for AZZ530>532-534-536>538-540>546-548>551-553>556-559-560-
562.
CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
for CAZ563-566-567-569-570.
&&
DISCUSSION...Hirsch
AVIATION...MO
FIRE WEATHER...HirschIn the hours before
Local storm report, Aug 28, 8:46 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 8 SSW COOLIDGE 32.86N 111.57W
08/28/2019 M1.10 INCH PINAL AZ TRAINED SPOTTER
1.1 INCHES OF RAIN REPORTED IN A 15-30
MINUTE TIME FRAME.
&&
DSDLocal storm report, Aug 28, 8:49 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
849 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 4 NW EAST MESA 33.45N 111.73W
08/28/2019 M64 MPH MARICOPA AZ ASOS
&&
DSDSpecial weather statement, Aug 28, 8:53 PM MST, 29 minutes before
Special Weather Statement National Weather Service Phoenix AZ 853 PM MST Wed Aug 28 2019 AZZ541-542-544-546-549-290415- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 853 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 915 PM MST... At 852 PM MST, Doppler radar was tracking a strong thunderstorm over Scottsdale Airport, or near Paradise Valley. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scottsdale, Paradise Valley and Scottsdale Airport. This includes the following highways... AZ Route 51 between mile markers 12 and 13. AZ Route 101 between mile markers 35 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3355 11179 3351 11192 3363 11203 3369 11183 TIME...MOT...LOC 0352Z 160DEG 3KT 3360 11190 SDB
Special weather statement, Aug 28, 8:59 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
859 PM MST Wed Aug 28 2019
AZZ545-547-290430-
New River Mesa AZ-Rio Verde/Salt River AZ-
859 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 PM
MST...
At 859 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 16 miles east of New River, moving south at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cave Creek, Camp Creek, Horseshoe Reservoir and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3399 11164 3385 11169 3388 11196
3387 11199 3402 11192
TIME...MOT...LOC 0359Z 016DEG 5KT 3394 11184
SDBSpecial weather statement, Aug 28, 9:19 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
919 PM MST Wed Aug 28 2019
AZZ553-554-290445-
Northwest Pinal County AZ-West Pinal County AZ-
919 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 945 PM MST/945
PM PDT/...
At 918 PM MST/918 PM PDT/, Doppler radar was tracking strong
thunderstorms 9 miles south of Maricopa, or 15 miles west of Casa
Grande. This storm was nearly stationary.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Stanfield and Ak-Chin Village.
This includes the following highways...
AZ Interstate 8 between mile markers 151 and 171.
AZ Route 347 between mile markers 161 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3303 11217 3300 11189 3278 11176 3279 11179
3279 11187 3277 11189 3276 11205 3272 11207
3272 11214 3269 11215
TIME...MOT...LOC 0418Z 317DEG 3KT 3293 11201
SDBLocal storm report, Aug 28, 9:21 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 6 WNW NORTH SCOTTSDALE 33.64N 112.00W
08/28/2019 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED DOWN TREES AND
VISIBILITY LESS THAN 100 YARDS DUE TO
TORRENTIAL RAIN AND WINDS. STREET FLOODING
OBSERVED.
&&
DSDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 28, 6:00 PM MST | Special Weather Statement | PSR | Gila | 30 min |
| Aug 28, 6:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 28, 6:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 28, 8:13 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 47 min |
| Aug 28, 8:27 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 28, 8:38 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 28, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 28, 8:53 PM MST | Special Weather Statement | PSR | 22 min | |
| Aug 28, 8:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 28, 8:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 28, 9:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 28, 9:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 28, 9:20 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 9:22 PM MST | Areal Flood Advisory | PSR | Pinal | 113 min |
| Aug 28, 9:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 28, 9:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 28, 9:41 PM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Aug 28, 9:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 9:54 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Aug 28, 9:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 28, 9:58 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 28, 10:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Aug 28, 10:15 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 28, 10:15 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 28, 10:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 28, 10:34 PM MST | Special Weather Statement | PSR | Maricopa | 26 min |
| Aug 28, 10:43 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Aug 28, 11:08 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Aug 28, 11:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 28, 11:36 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 28, 11:41 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 29, 12:21 AM MST | Special Weather Statement | PSR | 54 min | |
| Aug 29, 12:34 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.